Alert archive / Alabama / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Birmingham, AL

January 16, 201839 counties in Alabama

NWS Birmingham, AL issued this wind chill advisory at Jan 16, 2018, 2:36 AM CST for 39 counties in Alabama. It took effect at Jan 16, 2018, 9:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2018, 2:36 AM CST (08:36 UTC)
In effect from
Jan 16, 2018, 9:00 PM CST
Expired
Jan 17, 2018, 12:00 PM CST
In force
15 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS44 KBMX 160836
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
236 AM CST Tue Jan 16 2018

...SNOW EXPECTED TO BRING SIGNIFICANT IMPACTS TO MOST OF CENTRAL 
ALABAMA TUESDAY MORNING THROUGH EARLY WEDNESDAY MORNING...

.An arctic cold front will enter northwest Alabama Tuesday
morning and move southeastward across central Alabama Tuesday
afternoon into Tuesday night. This front should have enough
moisture and lift to generate a band of light to moderate snow,
which could potentially affect all of central Alabama. A second
band of heavier snow may also develop across the southeast
portions of the area Tuesday night and possibly produce higher
snowfall totals in this area. Though snowfall totals are forecast
to remain less than 2 inches, impacts to travel could be
significant due to temperatures falling into the 20s and teens 
Tuesday afternoon and Tuesday night.

ALZ011>015-017>050-162200-
/O.NEW.KBMX.WC.Y.0002.180117T0300Z-180117T1500Z/
/O.CON.KBMX.WW.Y.0002.180116T1200Z-180117T1200Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
236 AM CST Tue Jan 16 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THIS
MORNING TO 6 AM CST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST WEDNESDAY...

* WHAT...Snow expected. Very cold wind chills expected. Plan on
  difficult travel conditions, including during the evening
  commute. Total snow accumulations of up to one and a half inches
  are expected, but isolated higher amounts cannot be ruled out. 
  Expect wind chills to range from 5 above zero to 5 below zero.

* WHERE...Portions of central, east central, northeast, 
  northwest, southeast and west central Alabama.

* WHEN...For the Winter Weather Advisory, from 6 AM this morning 
  to 6 AM CST Wednesday. For the Wind Chill Advisory, from 9 PM 
  this evening to 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. The cold wind chills will cause frostbite in as little 
  as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
4 follow-up statements
167 
WWUS44 KBMX 162126
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
326 PM CST Tue Jan 16 2018

...SNOW WILL CONTINUE TO BRING SIGNIFICANT IMPACTS TO MOST OF 
CENTRAL ALABAMA THROUGH EARLY WEDNESDAY MORNING...

.The Arctic cold front is currently sliding through the area and 
has now reached the office at the Shelby County Airport and will 
move southeastward into Tuesday night. This front should have 
enough moisture and lift to generate a band of light to moderate 
snow, which could potentially affect all of central Alabama. A 
second band of heavier snow may also develop across the southeast 
portions of the area tonight and possibly produce higher snowfall
totals in this area. Snowfall north of the I-85 corridor will
generally be 1 to 1.5 inches. Areas along and south of the I-85 
corridor may see 1.5 to 2 inches of snow with locally higher 
depending on exactly where the heavier band sets up north of 
Though snowfall totals are forecast to remain less than 2 inches, 
impacts to travel could be significant due to temperatures falling
into the teens and 20s this afternoon and evening.

ALZ011>015-017>036-039-170600-
/O.CON.KBMX.WW.Y.0002.000000T0000Z-180117T1200Z/
/O.CON.KBMX.WC.Y.0002.180117T0300Z-180117T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Marengo-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Demopolis, and Linden
326 PM CST Tue Jan 16 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
WEDNESDAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST WEDNESDAY...

* WHAT...Snow expected. Very cold wind chills expected. Plan on
  difficult travel conditions, including during the evening
  commute. Total snow accumulations of one to one a half inches 
  are expected. Expect wind chills to range from 5 above zero to 5
  below zero.

* WHERE...Portions of central, east central, northeast, northwest, 
  and west central Alabama.

* WHEN...For the Winter Weather Advisory, through 6 AM CST
  Wednesday, although counties will likely be cancelled as the
  night continues. For the Wind Chill Advisory, from 9 PM this 
  evening to 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. The cold wind chills will cause frostbite in as little 
  as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

ALZ037-038-040>050-170600-
/O.CON.KBMX.WW.Y.0002.000000T0000Z-180117T1200Z/
/O.CON.KBMX.WC.Y.0002.180117T0300Z-180117T1500Z/
Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Alexander City, Dadeville, Valley, 
Lanett, Lafayette, Selma, Prattville, Fort Deposit, Hayneville, 
Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn,
Opelika, Phenix City, Troy, and Eufaula
326 PM CST Tue Jan 16 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
WEDNESDAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST WEDNESDAY...

* WHAT...Snow expected. Very cold wind chills expected. Plan on
  difficult travel conditions, including during the evening
  commute. Total snow accumulations of up to two inches are 
  expected, but isolated higher amounts cannot be ruled out. 
  Expect wind chills to range from 5 above zero to 5 below zero.

* WHERE...Portions of southeast central Alabama.

* WHEN...For the Winter Weather Advisory, from 6 AM this morning 
  to 6 AM CST Wednesday. For the Wind Chill Advisory, from 9 PM 
  this evening to 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. The cold wind chills will cause frostbite in as little 
  as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
754 
WWUS44 KBMX 170309
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
909 PM CST Tue Jan 16 2018

...SNOW WILL CONTINUE OVERNIGHT ALONG AND SOUTH OF I-59...

ALZ011>015-171200-
/O.CAN.KBMX.WW.Y.0002.000000T0000Z-180117T1200Z/
/O.CON.KBMX.WC.Y.0002.000000T0000Z-180117T1500Z/
Marion-Lamar-Fayette-Winston-Walker-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, and Jasper
909 PM CST Tue Jan 16 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...Very cold wind chills ranging from 5 above zero to 5 
  below zero.

* WHERE...Northwest central Alabama.

* WHEN...Through 9 AM CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

ALZ017>036-039-171200-
/O.CON.KBMX.WC.Y.0002.000000T0000Z-180117T1500Z/
/O.CON.KBMX.WW.Y.0002.000000T0000Z-180117T1200Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Pickens-Tuscaloosa-
Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene-
Hale-Perry-Bibb-Chilton-Coosa-Marengo-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Demopolis, and Linden
909 PM CST Tue Jan 16 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
WEDNESDAY...

* WHAT...Snow expected. Very cold wind chills expected. Plan on
  difficult travel conditions. Total new snow accumulations less 
  than one-quarter of an inch. Expect wind chills to range from 5 
  above zero to 5 below zero.

* WHERE...Portions of central Alabama.

* WHEN...For the Winter Weather Advisory, through 6 AM CST
  Wednesday, although counties will likely be cancelled as the
  night continues. For the Wind Chill Advisory, through 9 AM CST 
  Wednesday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

ALZ037-038-040>050-171200-
/O.CON.KBMX.WC.Y.0002.000000T0000Z-180117T1500Z/
/O.CON.KBMX.WW.Y.0002.000000T0000Z-180117T1200Z/
Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Alexander City, Dadeville, Valley, 
Lanett, Lafayette, Selma, Prattville, Fort Deposit, Hayneville, 
Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn,
Opelika, Phenix City, Troy, and Eufaula
909 PM CST Tue Jan 16 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
WEDNESDAY...

* WHAT...Snow expected. Very cold wind chills expected. Plan on
  difficult travel conditions. Total new snow accumulations one-
  half to one inch, with locally higher amounts along the I-85
  corridor. Expect wind chills in the single digits.

* WHERE...Portions of southeast central Alabama.

* WHEN...For the Winter Weather Advisory, through 6 AM CST
  Wednesday. For the Wind Chill Advisory, through 9 AM CST 
  Wednesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. The cold wind chills will cause frostbite in as little 
  as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
114 
WWUS44 KBMX 170946
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
346 AM CST Wed Jan 17 2018

...SNOW WILL CONTINUE THIS MORNING ACROSS SOUTHEAST CENTRAL
ALABAMA...

ALZ017>028-030>036-039-040-171500-
/O.CAN.KBMX.WW.Y.0002.000000T0000Z-180117T1200Z/
/O.CON.KBMX.WC.Y.0002.000000T0000Z-180117T1500Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Pickens-Tuscaloosa-
Jefferson-Shelby-St. Clair-Talladega-Clay-Sumter-Greene-Hale-
Perry-Bibb-Chilton-Coosa-Marengo-Dallas-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Livingston, Eutaw, Greensboro, Moundville, Marion, 
Centreville, Clanton, Rockford, Demopolis, Linden, and Selma
346 AM CST Wed Jan 17 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...Expect wind chills below zero degrees.

* WHERE...Portions of north and west central Alabama.

* WHEN...The Wind Chill Advisory remains in effect through 9 AM 
  CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

ALZ029-171500-
/O.EXT.KBMX.WW.Y.0002.000000T0000Z-180117T1400Z/
/O.CON.KBMX.WC.Y.0002.000000T0000Z-180117T1500Z/
Randolph-
Including the city of Roanoke
346 AM CST Wed Jan 17 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM CST THIS
MORNING...
...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Snow expected. Very cold wind chills expected. Plan on 
  difficult travel conditions. Total new snow accumulations less 
  than one-quarter of an inch. Expect wind chills to range from 
  5 above zero to 5 below zero.

* WHERE...Portions of east central Alabama.

* WHEN...For the Winter Weather Advisory, through 8 AM CST
  Wednesday, although some counties will likely be cancelled early.
  For the Wind Chill Advisory, through 9 AM CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

ALZ037-038-041>050-171500-
/O.EXT.KBMX.WW.Y.0002.000000T0000Z-180117T1400Z/
/O.CON.KBMX.WC.Y.0002.000000T0000Z-180117T1500Z/
Tallapoosa-Chambers-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Alexander City, Dadeville, Valley, 
Lanett, Lafayette, Prattville, Fort Deposit, Hayneville, 
Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn,
Opelika, Phenix City, Troy, and Eufaula
346 AM CST Wed Jan 17 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM CST THIS
MORNING...
...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Snow expected. Very cold wind chills expected. Plan on 
  difficult travel conditions. Total new snow accumulations one- 
  half to one inch, with locally higher amounts along the I- 85 
  corridor. Expect wind chills in the single digits.

* WHERE...Portions of southeast central Alabama.

* WHEN...For the Winter Weather Advisory, through 8 AM CST 
  Wednesday. For the Wind Chill Advisory, through 9 AM CST 
  Wednesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. The cold wind chills will cause frostbite in as little 
  as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

ALZ011>015-171500-
/O.CON.KBMX.WC.Y.0002.000000T0000Z-180117T1500Z/
Marion-Lamar-Fayette-Winston-Walker-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, and Jasper
346 AM CST Wed Jan 17 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills ranging from 5 above zero to 5 
  below zero.

* WHERE...Northwest central Alabama.

* WHEN...Through 9 AM CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
482 
WWUS44 KBMX 171434
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
834 AM CST Wed Jan 17 2018

...COLD TEMPERATURES REMAIN ACROSS CENTRAL ALABAMA THIS MORNING...

ALZ011>015-017>050-171800-
/O.EXT.KBMX.WC.Y.0002.000000T0000Z-180117T1800Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
834 AM CST Wed Jan 17 2018

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected and will range from minus
  6 to 10 degrees.

* WHERE...All of Central Alabama.

* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind chill advisory went out at Jan 15, 11:49 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 15, 11:49 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1149 PM CST Mon Jan 15 2018

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
Through Wednesday.

Overall, not much of a change to the previous forecast in regards
to snowfall across the area. Compared to the next few nights,
tonight will actually be mild. If you call the upper 20s to low
30s mild that is. The Arctic cold front will swing into the areas
between 3 and 6 am in the northwest. Behind the front increasing
moisture will fall in the form of SNOW. Most of the models are now
in agreement with the timing if the system. Look for it to begin
in the NW between 6 and 8 am and then slowly slide south during
the morning and into the afternoon. The latest timing has been
posted on the website and social media.

One interesting note is that a few of the models have begun to
hint at some redevelopment across the southern third of the area.
This will really need to be monitored as we go through the event.
As mentioned in the previous discussion we could even wind up
seeing more snow in the south than the north if this band does
develop. With that said though the consensus of the models keep
snowfall amounts under 2 inches area. Keep in mind that most of
the models are using a 10:1 ratio, but with temperatures you can
expect expect higher ratios more like 15:1. So a tenth of inch of
QPF could easily be 1.5 inches of snow. Typically with an Arctic
front snow you would only get 1 to 2 inches of snow so this would
agree with the scenario.

So this puts the area in a little bit of a dilemma. Criteria for
a winter storm warning is greater than 2 inches. So with the
current forecast we will be below that criteria. However with
these temperatures that are forecast to be in the 20s, there could
be significant impacts to the area as any melting could quickly
freeze back, resulting in slippery conditions. Really would focus
on more of the impact than the actual totals. With these
temperatures even a half of inch of snow could result in hazardous
travel.

Please use caution if you get out tomorrow and pay attention to
changes in the forecast from our website or social media. For road
conditions go to ALGO Traffic found at https://algotraffic.com

.LONG TERM...
Thursday through Sunday.

Warmer conditions will follow for Thursday into Friday as the
cold airmass slowly retreats in advance of another shortwave.
Models are struggling with the placement and strength of this
system, and the forecast has been left dry for Friday and Saturday
at this time. The next system will arrive Sunday into Sunday night
with the next front. Just rain is expected with this system.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

Skies are currently clear across central due to a very dry air
mass in place across the Southeast states. A dry cold front was
located near a KGTR-KDCU line. Clouds with bases arnd 5k feet agl
were present just on the north side of the frontal boundary. The
sfc front will continue to push southeast overnight and reach the
I-59 corridor arnd 09z. Clouds with bases arnd 4-5k feet agl will
spread across the northern TAF sites between 09z and 12z. A band
of light snow will reach KTCL-KBHM by 17z and KEET/KASN/KANB by
19z. Vsbys will be be 5-6 miles with the onset of the snow, but
likely fall to 3 miles or less by 21z. North winds will increase
during the afternoon to between 10-15 knots. The band of snow
will shift southeast during the afternoon and eventually reach
KMGM and KTOI between 00z and 02z. The snow should be tapering off
across the northern TAF sites by 00z as drier low level air
advects into the area.

58/rose

&&

.FIRE WEATHER...

An Arctic front will move into the area overnight and through the
area by Tuesday afternoon. Light to moderate snow will impact a good
portion of the area through Tuesday night. Dry and cold conditions
will continue on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     25  32  13  30  15 /   0  70  50  10   0
Anniston    28  38  14  31  16 /   0  60  60   0   0
Birmingham  29  32  14  31  16 /   0  70  40  10   0
Tuscaloosa  28  33  15  33  17 /   0  70  30  10   0
Calera      29  36  16  32  16 /   0  60  60  10   0
Auburn      30  49  20  33  18 /   0  20  60  10   0
Montgomery  31  48  19  35  18 /   0  20  50  10   0
Troy        29  52  21  36  18 /   0  10  40  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Winter Weather Advisory from 6 AM Tuesday to 6 AM CST Wednesday
for the following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Hard Freeze Watch from Tuesday evening through Thursday morning
for the following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jan 15, 5:00 AM CST, 21 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
500 AM CST Mon Jan 15 2018

ALZ011>015-017>050-161400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
500 AM CST Mon Jan 15 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An Arctic cold front is expected to bring light to moderate snow to
most of the forecast area on Tuesday and Tuesday night. The best
chance for accumulating snow currently appears to be along and north
of a line from Demopolis to Clanton to Wedowee. Snow amounts are
forecast to remain under 2 inches, but temperatures in the 20s as the
snow occurs could lead to significant impacts to travel. Areas
farther south and east could also see accumulating snowfall, but
confidence is low.

The cold air mass will result in temperatures falling into the teens
Wednesday and Thursday mornings. Wind chill values are forecast to
range from zero degrees in the North to the teens in the South late
Tuesday night and into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
required Tuesday through early Wednesday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 11:12 AM CSTHard Freeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more46 hr

Nearby

Wind Chill Advisories in Alabama, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.